Indiana, 2026

Drought in Indiana, January 6 to 31, 2026

January 6 to 31, 2026 · NWS LOT · 1 event in 1 county or zone

Severe drought conditions developed across Benton County in west central Indiana in early January and continued through the end of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe drought conditions developed across Benton County in west central Indiana in early January and continued through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 6, 6:41 AM EST, 19 minutes earlier. Its key messages:

  • A period of drizzle and some fog this morning, especially north of I-80.
  • Above-average temperatures will continue through at least the middle of the week.
  • A series of storm systems will deliver opportunities for soaking rain and even snow toward the end of the week.
Area forecast discussion, Jan 6, 6:41 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
541 AM CST Tue Jan 6 2026

.KEY MESSAGES...

- A period of drizzle and some fog this morning, especially
  north of I-80.

- Above-average temperatures will continue through at least the
  middle of the week.

- A series of storm systems will deliver opportunities for
  soaking rain and even snow toward the end of the week.

&&

.DISCUSSION...
Issued at 309 AM CST Tue Jan 6 2026

Through Tonight:

An expansive area of cloud cover continues to develop eastward
across northern IL early this morning in association with our
next weak area of surface low pressure now shifting eastward
into northwestern IL just south of the Moline area. This low
will continue to slide eastward across northern IL early this
morning, then quickly shift east of the area into Lower Michigan
by early this afternoon. While a period of light rain and/or
drizzle continues to be possible with its passage this morning,
the best chances this morning will generally reside north of
I-88 up near the WI state line and points northward. Recent
radar imagery has already began showing shower activity
developing in this general area.

Low clouds and some reduced VSBYs in patchy fog will also
continue to be probable across northern IL and northwestern IN
today with the passage of the surface low. However, as of this
writing, the primarily area of lowest clouds and fog continued
to lag well behind the surface low out across western and
central IA. The one exception was across southeastern WI, where
an area of low clouds and fog was developing. Based on these
trends, it appears the main possibility for fog this morning
will largely remain across far northern IL (mainly north of
I-88), and I suspect the threat of dense fog will remain low.
Elsewhere, expect mainly cloudy skies through the afternoon as
the large area of upstream cloud cover streams eastward into the
area.

Cloud cover trends into tonight will be tricky, particularly
considering forecast guidance has not been all that good with
cloud cover trends in recent days. Accordingly, questions remain
in terms of how quickly we will be able to score out the low
deck of clouds into tonight as a surface ridge axis begins to
build in across the area. Cloud cover trends will also feed back
into our threat for any renewed fog development tonight as
lighter low- level flow sets up under the surface ridge axis.

KJB

Wednesday through Monday:

During the day on Wednesday, two synoptic waves will move
onshore from the Pacific: one along the northern California
coast and a decaying upper low swinging across the Baja
Peninsula. The two will join forces over the southern Plains
Wednesday night. As another upper trough digs into the Desert
Southwest on the heels of this system, the potent shortwave
will be forced to quickly eject toward the northeast. On its way
up here, it will scoop up copious amounts of Gulf moisture and
become a widespread rain-producer before lifting into our
vicinity during the day on Thursday. This doesn't appear to be
an overly dynamic system, unless you believe the NAM which
resolves a deeper, more tightly-wound storm. However, there
looks to be some noteworthy kinematic forcing, especially
through the low levels and warm cloud layer, associated with a
55 to 65 kt 850 jet along the storm's moisture-laden warm
conveyor. Models also advect upwards of 1.1" to 1.3" of PWAT up
this way into the storm's warm sector which would be record-
breaking among ILX RAOBS for January 9th. This is all a recipe
for widespread light to moderate rain on either side of the
storm track as it moves across the area on Thursday.

A northwestward shift in the storm track and highest QPF was
just recently noted across nearly every piece of available
guidance and models now favor eastern IA and up into southern WI
to receive the most rain, but our western and northwestern CWA
remain in play for some camps. Ensemble exceedance probs,
especially from the EPS, fell dramatically around much of the
area with the most recent runs from last evening. For instance,
EPS probs for greater than a half an inch of QPF went from
50-80% around a majority of the area in yesterday's 18Z run to
now 20-40% with the 00Z run, up to 50% only in our far
northwest. Wherever this axis does set up is likely in for a
healthy amount of rain. Deterministic guidance favors a rather
wide swath of 0.5" to around 1" of rainfall somewhere in the
general vicinity, largely to our NW. While it's now looking like
this may not apply to much of us locally, models still want to
resolve a couple to maybe several tenths of an inch of rain
around the CWA. Regardless of how much actually falls though,
Thursday will be a rainy, dreary day around the area.

50s are favored around the better part of our CWA Thursday
afternoon as the system draws warm air into the region. We'll
then go on a cooling trend in its wake through the weekend. The
widespread rain will end Thursday night, but some cold
advection-driven sprinkles or drizzle may linger into Friday
morning, which may mix with some flurries later Friday as
profiles continue to cool. Even if no precip though, Friday
looks gray with low-hanging stratus expected overhead. High
temperatures on Friday are forecast in the 40s to near 50
degrees.

On Friday, a southern stream and northern stream upper trough
straddling the southern and northern US borders will phase and
we'll see rapid upper height falls in the region as the upper
low is quickly drawn south and digs into the Midwest Friday
night. The result will be a dynamic surface low and a shot at
wintry precipitation Saturday and Saturday night. There's still
a lot to be ironed out with this system and expectations may
undergo quite a lot of change between now and Saturday, so won't
spend too much time on the finer details. But for now, we're
favored to kick things off in the form of rain or maybe a wintry
mix on Saturday before transitioning to a chance for snow
showers Saturday night and possibly stretching into Sunday,
primarily around the lake. A brief period of freezing
precipitation cannot be ruled out on Saturday either. This setup
is also favorable for a windy day on Saturday; the latest
deterministic Euro already paints widespread 40 mph gusts during
the day. For now, I'd think it safe to assume for a less-than-
favorable weather day on Saturday, but stay tuned as more
details come into focus. Also prepare for this weekend to feel
much cooler following the upcoming mild stretch.

Doom

&&

.AVIATION /12Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 541 AM CST Tue Jan 6 2026

Key messages for the 12Z TAF period:

* Gradually expanding drizzle and MVFR this morning. Continued
  MVFR through the daytime with IFR expected this evening and
  tonight

The lower conditions are a bit slow to fill in across northern
IL early this morning. MVFR cigs and BR can be found out toward
the Mississippi as well as up into southern Wisconsin where
pockets of drizzle exist. Drizzle and MVFR coverage is expected
to expand into northern IL around and after sunrise, perhaps a
bit sooner at RFD. Exact timing of a drop to MVFR is rather
uncertain. Drizzle will then remain possible through the
remainder of the morning. A period or two of IFR cannot be ruled
out, especially in the late morning and early afternoon. Better
IFR potential comes after 00Z, perhaps accompanied by more 4 to
5 SM BR overnight. Conditions look to improve during the
morning on Wednesday.

Meanwhile, light and variable winds early will take on a WNW
direction for the better part of today at near or below 10 kt.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jan 6, 4:22 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
322 AM CST Tue Jan 6 2026

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-070930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
322 AM CST Tue Jan 6 2026 /422 AM EST Tue Jan 6 2026/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Fog Risk.

DISCUSSION...

Some patchy fog is possible across parts of far northern IL and
northwestern IN this morning, then again tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday...
  Limited Flooding Risk.
Saturday...
  Limited Snow Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-070930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
322 AM CST Tue Jan 6 2026

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday through Sunday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at www.weather.gov/chicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Benton

When
January 6, 7:00 AM EST to January 31, 11:59 PM EST
Where
Benton forecast zone
Reported by
Drought Monitor
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308675.